Discussions By Condition: I cannot get a diagnosis.

ER says Withdrawal but...

Posted In: I cannot get a diagnosis. 9 Replies
  • Posted By: Stonespirit
  • July 21, 2009
  • 05:15 AM

Earlier today, my husband was suddenly having trouble talking, he kept falling down, his vision was blurred and he had a severe headache. I took him to the ER and they did a ct scan which ruled out a stroke (they said). They did blood tests and came back and told him he was having opioid withdrawals! How could that be as he is still taking them regularly (for a degenerative disc disorder with sciatica) and (more importantly) no where online did I find any of those symptoms listed as having anything to do with opioid withdrawals. He was sent home even though he was still struggling with his speaking, and having trouble walking as well. They just dismissed him out of hand in my opinion.
He is starting to be able to speak more now but he still has stuttering episodes. It's very frustrating for him. Is there anything I should watch for? Has anyone else ever had this happen?

Reply Flag this Discussion

9 Replies:

  • If he were mine, I'll take him to see a different neurologist in their office for a second opinion. Sounds like he needs pain management and now speech therapy, which insurance would cover. Rather than withdrawal, perhaps it was a side effect from some of the meds. Look up all side effects on all of the drugs he was taking.
    Monsterlove 2,921 Replies Flag this Response
  • If he were mine, I'll take him to see a different neurologist in their office for a second opinion. Sounds like he needs pain management and now speech therapy, which insurance would cover. Sounds like a mini-stroke or something, huh?Unfortunately we live on a small island with only one neurologist. There are no pain mgmt clinics here either. It's a very small town mentality here, they know he's taking opioids for his pain issues but the symptoms he is having aren't due to withdrawal. It's extremely frustrating.I thought it was a mini-stroke as well, having had one a few years ago myself, with extremely similar symptoms. If he isn't a lot better by tomorrow, I'm going to talk to my doctor about it. Maybe she will be more helpful.
    Stonespirit 3 Replies Flag this Response
  • I edited right when you responded; I added that perhaps it is side-effects of the meds...keep in touch.
    Monsterlove 2,921 Replies Flag this Response
  • Please provide me information relevant to your husband's age and list all of the medications that he is presently taking or previously taken within several weeks prior to the episode described. Best regards, J Cottle, MD
    JCottleMD 580 Replies Flag this Response
  • He is 35 years old. He has been taking Norco (10/325) regularly as well as amitriptyline (25mg) when needed and neurontin (600 mg). He has been taking these for just about a year now. He was taking less than usual in the days before the episode.And thank goodness the symptoms seem to have gone away now. He seems quite normal now. I still don't think it was withdrawal. It was so much like a mini stroke I had except the symptoms were more exaggerated than mine.Thank you for any insight you can provide.
    Stonespirit 3 Replies Flag this Response
  • Yep, the neurontin.. http://epilepsy.emedtv.com/neurontin/neurontin-side-effects.html read through all three pages...one side-effect is speech. It may not be worth the benefit, but discuss it with his prescribing doctor. I'm surprised they didn't catch that in the ER. We'll see what Dr. Cottle says.
    Monsterlove 2,921 Replies Flag this Response
  • Wow the neurontin must be the cause then as he took it the night before. All the symptoms he had were listed! I'm glad it wasn't a mini stroke they missed but am still upset they missed what did cause it. Also it has abated since he hasn't take any more neurontin since (and I think with this knowledge he won't anymore)Re: cell phone usage or towers, he rarely uses our pay-as-you-go cell phone and we aren't near any towers, although we do use a cordless phone. I'm sure it was the Neurontin though, as he actually took one more than he should have the night before.Thanks all for clearing up the mystery.
    Stonespirit 3 Replies Flag this Response
  • You're welcome. My doctor had warned me about it when I had pain from shingles. She told me I wouldn't take it if I read the side-effects. So I read it and she was right--I never took it, but took acupuncture and homeopathy for the pain. Have your husband try EFT for pain. It will give you both a new interest and maybe you could end up teaching others. www.emofree.com
    Monsterlove 2,921 Replies Flag this Response
  • Well, it's surprising indeed that the emergency department did not see the connection. While the side-effects of the neurontin are certainly responsible for your husband's reaction, the reason that it was demonstrated so remarkably was due to synergistic effects between the neurontin and the other drugs being taken. Hydrocodone (Norco), in of itself, can increase the dose-related impact of neurontin by 15% to 20% in some instances and actually has a paradoxical effect upon the hydrocodone values. This is likely why it was hypothesized that your husband was suffering from opioid withdrawal. Best regards, J Cottle, MD
    JCottleMD 580 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement